Virginia, 2024

Winter Weather in Virginia, December 2 to 3, 2024

December 2 to 3, 2024 · NWS MRX · 3 events in 3 counties and zones

A shortwave trough, embedded in a larger longwave upper trough, was the lifting source necessary to produce a light snow across the southernmost portions of southwestern Virginia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A shortwave trough, embedded in a larger longwave upper trough, was the lifting source necessary to produce a light snow across the southernmost portions of southwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 2, 2:31 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 2, 2:31 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
231 PM EST Mon Dec 2 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 151 PM EST Mon Dec 2 2024

Key Messages:

1. Some light snow showers and flurries can be expected this evening
into tonight. Light snow accumulations expected especially higher
elevations.

2. Cold for the period.

Discussion:

Longwave troughing will persist across the eastern CONUS. A
shortwave diving southeastward will race across our region tonight.
Ahead of this system, we will see clouds increase late this
afternoon/early evening, with light precipitation moving in this
evening.

Moisture is limited with this system, and mainly light snow showers
and flurries are expected across valley areas with just a dusting or
no accumulation most locations. Some valley areas may pick up a few
tenths of an inch or so mainly northern valley, and portions of SW
VA and the Plateau may see up to an inch especially higher elevation
areas.  The most impact looks to be across the higher elevations of
the E TN mountains overnight, where a brief period of orographic
lift in the northwest flow will enhance snowfall, with 2 to 4 inches
possible this evening through tonight. The winter weather advisory
will remain in place but with a bump the start time to 00Z.

A few flurries may linger early Tuesday mainly SW VA and the E TN
mountains, but clouds will be gradually diminishing from southwest
to northeast. It will remain cold with high temperatures far below
normals for this date.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 151 PM EST Mon Dec 2 2024

Key Messages:

1. Colder than normal conditions persist through the week.

2. A cold front will move across the region on Thursday with
reinforcing cold air. Limited moisture will keep precipitation
chances low.

3. A stronger system possible by early next week with increasing
moisture across the region.

Discussion:

Longwave troughing signal continues to be the bulk of the long range
weather outlook. This has the byproduct of continuing the cold
weather spell through the week, with a strong reinforcing cold front
arriving on Thursday to deliver another cold air shot. Precipitation
ahead of the front looks to be real light owing to limited column
moisture, and amounts are likely to be at or near zero. Friday
morning temperatures then bear the brunt of the cold air mass, with
much of the area into the teens, or 15 degrees below normal for this
time of year. Any amount of wind will add to the chill factor.
Beyond that we begin a recovery in temperatures, though we also head
into a very uncertain period over the weekend. While both main camps
of global guidance have an expectation of a southern stream
disturbance ejecting from Texas and crossing the States to the
Midwest, the GFS and its ensemble are significantly faster than the
Euro camp. Latest run of the Euro is even slower, with nearly 0%
chance of rain on Saturday versus the GFS ensemble 70%. For now
capped the rain POPs at slight chance (15 to 20%). GFS historical
bias is to be progressive (aka fast) with systems, though it is more
likely for rain to arrive early next week as additional impulses
move through the broader flow in agreement with both global models
and the EC-AIFS. There is a little heavy rain signal with the
weather next week, but for now it's at the end of the long range
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM EST Mon Dec 2 2024

An area of snow showers and flurries will move in after 00Z and
then diminish later tonight with TYS and especially TRI the most
likely to see these flurries/snow showers. Clouds will increase
ahead of the precipitation, then begin to scatter out first at
CHA then TYS later in the period. Mostly VFR conditions are
expected for the period. However, the highest chance for
vsby/cigs lowering to MVFR levels with the snow showers looks to
be at TRI, and will include a prob30 group there for this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             26  41  24  51 /  10   0   0   0
Knoxville McGhee Tyson Airport, TN  24  37  20  49 /  30   0   0   0
Oak Ridge, TN                       24  38  20  47 /  30   0   0   0
Tri Cities Airport, TN              22  34  16  44 /  50   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
     Tuesday for Blount Smoky Mountains-Cocke Smoky Mountains-
     Johnson-Sevier Smoky Mountains-Southeast Carter-Southeast
     Greene-Southeast Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...
Hazardous weather outlook, Dec 2, 2:31 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
231 PM EST Mon Dec 2 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
231 PM EST Mon Dec 2 2024 /131 PM CST Mon Dec 2 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Snow will develop across the mountains of East Tennessee
and southwest Virginia late this afternoon through tonight.
Snowfall of 1 to 4 inches are expected across the Smoky Mountains
with locally higher amounts possible across the highest elevations.
Across the rest of the higher elevations of southwest Virginia
and East Tennessee snowfall of up to 2 inches are anticipated,
especially at or above 2500 feet elevation. A dusting to around a
half inch will be possible across portions of the Plateau and
northeast Tennessee.

Little to no accumulations are expected elsewhere.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Cold temperatures will remain across the Tennessee Valley and
Southern Appalachians through the week, with an exception on
Thursday morning owing to less chilly air temperatures. A frontal
passage on Thursday will yield another cold morning on Friday.
Any amount of wind will cause wind chills to drop into the single
digits to near zero across the higher elevations, into the teens
across much of the valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time. Reports of snowfall
totals are appreciated.

In the hours before

Special weather statement, Dec 2, 2:18 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
218 PM EST Mon Dec 2 2024

VAZ001-002-005-006-008-030330-
Lee-Wise-Scott VA-Russell-Washington VA-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise,
Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye,
Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
218 PM EST Mon Dec 2 2024

...Light Snowfall Expected Across Mountains of Southwest Virginia
Tonight...

Snow will develop across southwest Virginia late this afternoon
and tonight. Light snow accumulation of a dusting to one-half inch
is possible across lower elevations. Locally higher amounts of 1
to 2 inches of snow accumulation will be possible across higher
elevations above 2500 feet.

Cold temperatures will remain across the Tennessee Valley and
Southern Appalachians early this week. Wind chills will drop into
the single digits to near zero across the higher elevations.

Slow down and use caution if traveling across the higher
elevations tonight through Tuesday morning. Be prepared for the
possibilty of ice and snow covered roadways.

TNZ012>017-035-038>040-042-044-046-081-082-030330-
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-
Grainger-Hamblen-Northwest Cocke-Northwest Greene-Washington TN-
Northwest Carter-Sequatchie-Bledsoe-
Including the cities of Big South Fork National, Oneida,
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville,
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur,
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston,
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport,
Bristol TN, South Holston Dam, Pine Orchard, High Point, Petros,
Bean Station, Alpha, Morristown, Russellville, Bybee, Newport,
Greeneville, Johnson City, Elizabethton, Cagle, Dunlap,
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine,
Mount Crest, Pikeville, and Brayton
218 PM EST Mon Dec 2 2024 /118 PM CST Mon Dec 2 2024/

...Light Snow Expected Across The Plateau and northeast Tennessee
Tonight...

Light snow will develop across the region this evening and
tonight. Light snow accumulation of a dusting to one-half inch is
possible. Localized higher amounts of 1 inch snow accumulation
will be possible across the highest ridge and mountain peaks of
the plateau, generally above 2500 feet.

Cold temperatures will remain across the Tennessee Valley and
Southern Appalachians early this week. Wind chills will drop into
the single digits to near zero across the higher elevations.

Slow down and use caution if traveling across the higher
elevations tonight through Tuesday morning. Be prepared for the
possibilty of ice and snow covered roadways across higher terrain.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Lee

When
December 2, 5:30 PM EST to December 3, 12:00 AM EST
Where
Lee forecast zone
Reported by
CoCoRaHS
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

A light snow fell for several hours, resulting in light snowfall accumulations. Two CoCoRaHS stations reported snow, with 0.4 inches and 0.7 inches measured, both in Jonesville.

Winter Weather, Scott

When
December 2, 6:00 PM EST to December 3, 12:00 AM EST
Where
Scott forecast zone
Reported by
CoCoRaHS
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

A CoCoRaHS weather station recorded 0.6 inches of light snow in Gate City, VA.

Winter Weather, Washington

When
December 2, 6:30 PM EST to December 3, 12:30 AM EST
Where
Washington forecast zone
Reported by
Broadcast Media
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

A light snow fell over Washington County, with local media reporting 0.5 inches of snow in Bristol, VA.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224537, 1224538, 1224539.